SSRI Antidepressant Side Effects May Cause Gastrointestinal Bleeding

A study published in the current issue of the Archives of General Psychiatry indicates that the use of certain newer antidepressants may increase the risk of gastrointestinal bleeding. The antidepressants, known as SSRIs or selective serotonin reuptake inhibitors, include popular medications such as Paxil, Prozac and Zoloft.

A research team led by Dr. Francisco de Abajo of the Spanish Agency for Medicines and Healthcare Products compared data from a group of 1,321 people treated for upper gastrointestinal tract bleeding and another group of 10,000 people who did not have any bleeding. Researchers found that 5.3% of those who experienced GI bleeding were using the antidepressants, compared with 3.0 % among the control group.

The antidepressant gastrointestinal bleeding risk was found to be higher among people using SSRIs in combination with other drugs harmful to the GI tract, such as pain relievers known as non-steroidal anti-inflammatory drugs or NSAIDs. The risk was also found to be decreased when acid-suppressing agents were used.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Gastrointestinal bleeding refers to any bleeding that starts in the gastrointestinal tract, which extends from the mouth to the large bowel. The amount of bleeding can range from nearly undetectable to acute, massive, and life threatening.

SSRIs are a relatively new class of antidepressants, which help reduce symptoms of depression by preventing certain nerve cells in the brain from re-absorbing the chemical serotonin. These drugs are commonly used by millions of Americans with depression. Although the drugs have been found to cause fewer side effects than older anti-depressants, research has shown that users of the drugs could also face an increased risk of suicides, and use during pregnancy could result in birth defects, especially among users of Paxil.

The new study provides important data which may help physicians reduce the risk of serious and life-threatening bleeding by monitoring their patients and being careful about other drugs prescribed at the same time. However, researchers point out that the study does not suggest that the patients should discontinue the use of SSRIs.

0 Comments

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories